January 2021 Newsletter

Download pdf (English) (Spanish)

Welcome January!

We hope you all had a great December and a great start to 2021. 

The Student Assistance Prevention-Intervention Services Program (SAPISP) is a comprehensive, integrated model of services that fosters safe school environments, promotes healthy childhood development, and prevents alcohol, tobacco, and other drug abuse. Student Assistance Professionals are in schools to implement comprehensive student assistance programs that address problems associated with substance use and other at-risk behaviors. With the New Year upon us, remember to take care of yourself and give yourself grace.

From the National Institute on Drug Abuse 

Drug Facts week

National Drug and Alcohol Facts Week® links students with scientists and other experts to counteract the myths about drugs and alcohol that teens get from the internet, social media, TV, movies, music, or from friends. It was launched in 2010 by scientists at the National Institute on Drug Abuse (NIDA) to stimulate educational events in communities so teens can learn what science has taught us about drug use and addiction.

Source: https://www.teens.drugabuse.gov

Nicotine poisoning – “Nic Sick”

Source: https://www.healthline.com/health/nicotine-poisoning

Nicotine poisoning or Nic Sick refers to toxicity related to nicotine products. While it has been a relatively rare occurrence historically, nicotine toxicity has become more prevalent in recent years. This spike is attributed to new versions of nicotine products. These include e-cigarettes (vaping) and pure liquid nicotine.

Symptoms may include:

  • Nausea
  • Vomiting
  • Increased blood pressure
  • Abnormal heart rate (arrhythmia)
  • Dehydration
  • Loss of appetite
  • Extreme fatigue
  • Dizziness
  • Headache
  • Gas
  • Anxiety
  • Hearing and vision changes

Liquid nicotine and e-cigarettes are more likely to lead to nicotine poisoning compared to traditional tobacco-containing products, such as cigarettes and cigars. The more nicotine present in a tobacco product, the more addictive it is, and when it comes to e-cigarettes and vaping, the risk is high.

You will need to go to a hospital if your symptoms progress to include seizures, respiratory failure, cardiac arrest, breathing difficulties, or even coma. Additionally, if any of your symptoms suggest that you may be suffering from a pulmonary-related illness linked to vaping, you should contact your doctor immediately.

Alcohol Poisoning 

Source: https://www.niaaa.nih.gov/publications/brochures-and-fact-sheets/understanding-dangers-of-alcohol-overdose

Alcohol poisoning is a serious — and sometimes deadly — consequence of drinking large amounts of alcohol in a short period of time. Drinking too much too quickly can affect your breathing, heart rate, body temperature and gag reflex and potentially lead to a coma and death.

Symptoms may include: 

  • Nausea
  • Vomiting
  • Confusion
  • Seizures
  • Slow breathing (less than eight breaths a minute
  • Irregular breathing (a gap more than 10 seconds between breaths)
  • Blue tinged skin or pale skin
  • Low body temperature
  • Passing out (unconsciousness) and can’t be awakened

Good Samaritan Law:

In Washington State, anyone trying to help in a medical emergency is generally protected from civil liabilities by RCW 4.24.300. Washington State’s 911 Good Samaritan Overdose Law RCW 69.50.315 gives additional, specific protections against drug possession charges:

It is NOT NECESSARY to have all the above signs or symptoms before seeking medical help. A person who is unconscious or can’t be awakened is at risk of dying. Alcohol Poisoning is an emergency! 

If you seek medical assistance in a drug-related overdose, you cannot be prosecuted for drug possession.

The overdose victim is also protected from drug possession charges.

Anyone in Washington State who might overdose or witness an opioid overdose is allowed to carry and administer Naloxone. (RCW 69.41.095)